Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 167, NWS Denver/Boulder, CO

August 14, 2004Arapahoe County, Elbert County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2004, 2:03 PM MDT for Arapahoe County, Elbert County, Washington County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 2:03 PM MDT (20:03 UTC)
Expired
Aug 14, 2004, 3:00 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Elbert County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 142003
SVRBOU
COC005-039-121-142100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 300 PM MDT

* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LAST CHANCE...OR ABOUT 34
  MILES SOUTH OF FORT MORGAN.  THE STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE...
JOLLY RANCH...LAST CHANCE AND WOODLIN SCHOOL.

A SECOND SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF DEER TRAIL.
THIS STORM WAS MOVING SOUTHEAST AT 5 MPH.  

VERY LARGE HAIL IS POSSIBLE WITH THESE SEVERE THUNDERSTORMS. IF YOU 
ARE IN THE PATH OF THESE STORMS...PUT YOUR CAR IN A GARAGE AND MOVE 
TO A SUBSTANTIAL SHELTER.

LAT...LON 3990 10368 3974 10373 3961 10393 3948 10403
      3941 10373 3957 10372 3958 10341 3982 10351

$$
RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:00 PM MDT, 3 minutes earlier.

Area forecast discussion, Aug 14, 2:00 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT SAT AUG 14 2004

.SHORT TERM DISCUSSION...ATMOSPHERIC MIX SLOWLY COMING TOGETHER FOR
WHAT APPEARS MAY BE AN ACTIVE LATE AFTERNOON AND EVENING ALONG THE
FRONT RANGE...PALMER DIVIDE AND OUT ACROSS THE NERN PLAINS OF
COLORADO. MODIFICATION OF THE LATEST ACARS SOUNDINGS OVER AND AROUND
DENVER CRANKED OUT ICAPE VALUES IN THE 2000-2400 J/KG RANGE...BASED
ON A PARCEL OF 81F/55F...WITH 80F THE CONVECTIVE TEMP FOR DENVER
METRO AREA TODAY. CONVECTION GOING UP OVER THE FRONT RANGE SHOULD
SEE CONTINUE TO DEVELOP AS THEY TRACK SEWRD OVER THE I-25 URBAN
CORRIDOR AND PALMER DIVIDE LATE THIS AFTERNOON. EAST/NORTHEAST
LOW-LEVEL FLOW IS FCST TO DEEPEN BUT NOT NECESSARILY STRENGTHEN.
THIS LOW-LEVEL FLOW WILL KEEP THE HIGHER THETA-E VALUES UP ALONG THE
FOOTHILLS AND MONUMENT RIDGE THROUGH THIS EVENING...BEFORE DRAINAGE
FLOW DRIES THINGS OUT. WOULD NOT RULE OUT A COUPLE SEVERE STORMS
OVER CENTRAL AND SOUTHERN URBAN CORRIDOR...THE ADJACENT HIGH PLAINS
AND THE PALMER DIVIDE LATE THIS AFTERNOON AND EARLY THIS EVENING.
LARGE HAIL AND DAMAGING WINDS APPEARS TO BE MAIN THREAT. HEAVY RAIN
THREAT LOOKS LOW WITH PRECIPITABLE WATER VALUES BELOW 0.60 INCH AND
STORM MOTIONS IN EXCESS OF 25 KTS.

EAST/SOUTHEAST OF THE DENVER METRO AREA WHERE SFC DEWPOINTS ARE A
FEW DEGS HIGHER...ALREADY SEEING LOW TOP CONVECTION GOING UP ALONG A
WIND SHEAR AXIS EXTENDING N-S ACROSS EASTERN ADAMS...EASTERN
ARAPAHOE AND CENTRAL ELBERT COUNTIES THIS HOUR...PRETTY MUCH THE
SAME AREA BLANKETED BY FOG AND LOW STRATUS THROUGH MID-MORNING. RUC
AND ETA MODEL SOUNDINGS SHOWED A PRETTY SUBSTANTIAL CAP AROUND 550
MB OVER THIS AREA AS OF 18Z...BUT SUSPECT ONCE TEMPS CLIMB INTO THE
MID 70S...SHOULD SEE MULTICELL T-STORM FORMATION ALONG THIS SHEAR
AXIS. ONCE STORMS GET GOING...OUTFLOW BOUNDARIES MAY HELP SPAWN A
COUPLE SUPER CELLS CAPABLE OF VERY LARGE HAIL AND DAMAGING DOWNBURST
WINDS.

TONIGHT...ACTION AREA APPEARS TO SHIFT EAST/NORTHEAST TOWARDS THE
NORTHEAST CORNER OF THE STATE THIS EVENING. MODEL SFC BNDRY LAYER
CAPE VALUES UP AROUND 2500 J/KG AND MODEL SOUNDING HELICITY VALUES
APPROACHING 110 M2/S2 AS OF 03Z. FURTHERMORE WEAK MID-LEVEL
DISTURBANCE RACING OUT OF WY SHOULD PROVIDE ADDITIONAL LIFT FOR
SEVERE T-STORM FORMATION. WOULD EXPECT MOST OF THIS CONVECTION TO
END SOON AFTER MIDNIGHT DUE TO DRYING AND STABILIZATION AT
MID-LEVELS. COULD SEE SOME STRATUS REDEVELOP OVERNIGHT OVER PORTIONS
OF THE NERN PLAINS AS WELL.

SUNDAY...AFTER A START OF LOW CLOUDS AND AREAS OF FOG ON THE
PLAINS...SHOULD SEE RAPID WARMING WITH DRIER NWLY FLOW ALOFT MIXING
DOWN ALONG THE FRONT RANGE. HOWEVER FARTHER OUT ON THE PLAINS...EAST
OF THE LEE TROUGH...SFC GRIDS STILL KEEP DEW POINTS UP IN THE 50S.
MODEL SOUNDINGS ALSO GENERATE SOME IMPRESSIVE CAPES AFTER
21Z...GENERALLY IN THE 1600-2100 J/KG RANGE. BUT MID-LEVELS LOOK
PRETTY CAPPED DURING THE DAY. WILL GO WITH A SLIGHT CHANCE OF
T-STORMS LATE IN ALL AREAS...BUT CHANCE FOR MEASURABLE PRECIP LOOKS
QUITE LOW. TEMPS TOMORROW MAYBE A FEW DEGS ABOVE THOSE TODAY.

.LONG TERM DISCUSSION...SUN NGT-TUE...MDLS KEEP NWLY FLO ALF ACRS
CNTRL RCKYS THRU PRD.  ON SUN EVE BEST INSTABILITY WILL BE NR NE
CORNER WHERE CAPES ARE HIEST BUT FCST SOUNDINGS SHW WK CIN.  HWVR
ETA SHWS MST OF PCPN OVR URBAN CORRIDOR.  WILL KEEP ISOLD STORMS
IN FCST FOR NOW.  FOR MON AFTN AND EVE FCST CAPES ARE LO WITH AS
SFC HI PRES MOVES S INTO NERN PLAINS.  MDLS SHW QUITE A BIT OF
PCPN WITH THIS CDFNT...BUT AIR MASS MAY BCM CAPPED SO WILL KEEP
POPS LO.  ON TUE GFS BLOWS UP SFC LO OVR GRT BASIN AND MOVES IT
INTO WRN CO.  THIS FEATURE IS NOT APPARENT ON ETA.  MSTR AND PCPN
ACRS AREA IS OVERBLOWN ON GFS AS ETA SOLUTION LUKS MORE REASONABLE.
WILL INCRS POPS TO SCT ON TUE AFT AND EVE.  TEMPS WILL BE WARMER
ON MON IN ADV OF CDFNT AND COOLER OVR PLAINS ON TUE.  GENLY FVR
THE GFS MOS TEMP GUIDANCE.

IN EXTENDED PERIOD...WED-SAT...MDLS MAINTAIN UPR RDG OVR WRN U.S.
WITH PERSISTENT NWLY FLO ALF ACRS CNTRL RCKYS.  GFS SHOWS AMPLE
MOISTURE AND PCPN ACRS AREA FOR A CHC OF AFTN AND EVE CONVECTION
EACH DAY.  TEMPS WILL BE SLIGHTLY BLO SEASONAL NORMS.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Aug 14, 11:13 AM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT SAT AUG 14 2004

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BEGIN FORMING OVER THE MOUNTAINS...THE FRONT
RANGE FOOTHILLS AND HIGHER PORTIONS OF THE PALMER DIVIDE BETWEEN
1 AND 3 PM TODAY. THESE STORMS SHOULD THEN MOVE SOUTHEAST OVER
THE HIGH MOUNTAIN VALLEYS AND THE INTERSTATE 25 URBAN CORRIDOR
BETWEEN 3 AND 5 PM...AND EVENTUALLY OVER THE ADJACENT HIGH PLAINS BY
EARLY THIS EVENING.  A SECOND AREA OF THUNDERSTORMS IS EXPECTED TO
FORM OVER THE FAR NORTHEAST PLAINS OF COLORADO THIS EVENING. DUE TO
FAVORABLE WIND SHEAR AND STRONG INSTABILITY...A FEW OF THESE STORMS
MAY BECOME SEVERE OVER CENTRAL AND SOUTHERN PORTIONS OF THE URBAN
CORRIDOR...THE PALMER DIVIDE AND IN NORTHEAST COLORADO. LARGE HAIL
AND STRONG DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AFTER 3 PM TODAY.

BAKER/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:53 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington67 min
Aug 14, 3:02 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert58 min
Aug 14, 3:27 PM MDTSevere Thunderstorm WarningBOUAdams63 min
Aug 14, 3:51 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Aug 14, 4:48 PM MDTSevere Thunderstorm WarningBOUWashington57 min
Aug 14, 5:47 PM MDTSevere Thunderstorm WarningBOUWashington58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.